Rosiglitazone 'does not raise cardiovascular risk'

American diabetes association conference: Study backs drug's CVD safety

Rosiglitazone used in combination with standard type-2 diabetes treatments does not increase the risk of cardiovascular disease or death, data from a study suggest.

Results from the RECORD study, in over 4,000 patients given either metformin or a sulphonylurea, were presented at the American Diabetes Association conference in New Orleans this week.

In the treatment group 321 patients reached the primary end point of cardiovascular hospitalisation or death, compared with 323 in the control group, leading the authors to conclude that rosiglitazone is equivalent to its comparators in terms of cardiovascular risk.

An adverse finding was that the risk of heart failure was more than doubled for patients in the treatment group (61 patients versus 29).

The risk of arm and lower leg fractures was also increased by 57 per cent for patients on rosiglitazone, with a higher risk (82 per cent) for women.

Lead investigator Professor Philip Home of Newcastle University said: 'It is good to have robust evidence that this useful medication does perform similarly to other glucose-lowering medications in regard of cardiovascular events.'

The authors conclude that although their evidence is insufficient to rule out a small increased risk of MI caused by rosiglitazone when compared with other glucose-lowering agents. The drug does not increase overall cardiovascular morbidity or mortality.

Dr George Kassianos, a GP in Berkshire and a fellow of the European Society of Cardiology, said: 'This study reinforces the position of clinical caution in prescribing rosiglitazone. Patients already on rosiglitazone should be followed up closely and carefully, mindful of the results of this study.'

NICE guidance for type-2 diabetes currently recommends that patients with heart failure or a high risk of fracture should not be started on a thiazolidinedione.

It recommends GPs discuss the risks and benefits of thiazolidinediones with the patient.

emma.quigley@haymarket.com

Comment below and tell us what you think

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus